Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 14, 2021, 2:59 PM MST for Gila County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 2:59 PM MST (21:59 UTC)
- Expired
- Aug 14, 2021, 3:45 PM MST
- In force
- 46 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 50
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
732
WWUS85 KPSR 142159
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Sat Aug 14 2021
AZZ563-142245-
Southeast Gila County AZ-
259 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 258 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carrizo, or 28 miles southwest of Show Low, moving
west at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 279 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 11025 3366 11077 3381 11066 3385 11056
3382 11050 3383 11033 3372 11020
TIME...MOT...LOC 2158Z 093DEG 38KT 3395 11039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:31 PM MST, 28 minutes earlier.
Area forecast discussion, Aug 14, 2:31 PM MST, 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 231 PM MST Sat Aug 14 2021 .SYNOPSIS... High levels of moisture will remain entrenched across the Desert Southwest through the middle of the week, leading to persistent chances for showers and thunderstorms. The primary threats with any storms remain localized heavy rainfall that may cause flash flooding. A Flash Flood Watch is in effect for south-central Arizona through Sunday afternoon. Strong winds and some blowing dust will also be possible for desert locations. With increased cloud cover and showers, temperatures will remain below normal. && .DISCUSSION... A very moist airmass remains in place across the region today. Mesoscale analysis shows regional PW ranging from ~1.4-1.9"+ with the 12Z PSR sounding showing PW of 1.77" and a late morning PHX ACARS soundings indicating a comparable mean PW of 1.8". The 12Z sounding also featured a worked-over, more stable column with a near moist adiabatic profile,relatively weak CAPE and moderate CIN. Though significantly higher MUCAPE was developing midday and back in the 1000s as shown on the RAP and ACARS, although with CAPS also present. The UL pattern depicted pronounced E flow aloft along the S flank of the UL ridge with the latest inverted trough and vort max over S-E AZ with additional disturbances lined up over S NM/W TX to the east preparing to ride the easterly flow conveyor belt into the region. METSAT showed mostly cloudy to patchy clear conditions as radar painted scattered showers and thundershowers across SE-E AZ and into Pinal County SE of Phoenix. After last night's widespread storms dewpoints remained very high from the upper 60s to mid 70s in the early afternoon along with enough breaks in the clouds to produce increasing afternoon insolation and heating around Phoenix and the lower deserts. HREF members have divided into two camps for this afternoon and tonight. The ARW and the HRRR favor a smaller area of storms descending from S Gila Cty into the SE-S-Central Valley while weakening as they enter the Valley this evening around 8-9PM MST. In the other camp are the significantly more bullish NSSL, FV3 and NAM NEST which favor more numerous, robust storms over a larger area descending off the E high terrain and not weakening as much as they cross Phoenix. The UL triggering mechanism disturbances in place support the latter/stronger storm scenario, while the possible lingering effects of a recently worked-over column support the former/weaker storm scenario. In either case there remains a good 40% NBM chance of precipitation tonight and a 50% chance of HREF thunderstorm wind gusts of >35 mph across Phoenix and the deserts tonight. There's also almost a 10% HREF chance of thunderstorm wind gusts of 60 mph tonight across the lower deserts. The current upper level pattern changes very little on Sunday and into the early part of the week. As a result a flash flood watch remains in effect for the region (not including SW AZ and SE CA) through Sunday afternoon at 5 PM MST. Temperatures today and for the week will also change very little and remain below normal, in the upper 90s to near 100, owing to the persisting highly humid airmass conditions. The Clusters family favors similar flavors of a large, weak low pressure trough anomaly dominating the Intermountain West and N. Rockies by the middle of the week as well as disturbances and associated storms lifting out ahead of it across Phoenix and the AZ area. As a result expect elevated chances of storms and precipitation through the middle of the week. && .AVIATION...Updated at 1950Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Isolated showers are currently situated to the east and southeast of Phoenix at this hour. Expect this activity to mostly remain outside of the Phoenix area this afternoon. Winds will remain light while favoring a south to southeast component through the early afternoon hours with periods of variability. Winds are then expected to veer toward a light west to southwest component around 21Z-22Z. Uncertainty increases going into this evening with the potential for some shower and thunderstorm activity across the metro. Currently expect a strong outflow to push through later this evening with gusts upwards of 20-30 kts possible. Could see some shower and thunderstorm development occur as outflows push through, but confidence remains low in the timing and coverage of any convection that could develop. Expect SCT-BKN clouds to persist mostly aoa 6 kft, though cigs could drop down with any convection that develops over the metro later. Southeast California/Southwest Arizona including KIPL and KBLH: At KIPL, light winds should persist out of the east to southeast for the bulk of the TAF period, while winds are expected to remain southerly for KBLH. FEW-SCT clouds aoa 12 kft are expected to persist throughout the period. && .FIRE WEATHER... Monday through Friday: Humid conditions will continue through much of the week. The threat of showers and thunderstorms will also continue through midweek, followed by a drying trend and only a slight chance of wetting rains. The strongest storms early in the week will be capable of producing localized flash flooding, particularly in the higher terrain north and east of Phoenix. Below normal temperatures are also anticipated. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563. CA...None. && DISCUSSION...Sawtelle AVIATION...Smith/Kuhlman FIRE WEATHER...Hirsch
In the hours before
Local storm report, Aug 14, 12:13 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 PM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM FLASH FLOOD 6 SSW GILA BEND 32.86N 112.76W
08/14/2021 MARICOPA AZ MESONET
**DELAYED REPORT** COUNTY FLOOD GAGE AT
SAUCEDA WASH EXCEEDED ALARM STAGE (3.2 FEET)
MEASURING 3.28 FEET AND 843 CFS AT 3:49 AM.
THE GAGE REACHED A MAXIMUM OF 4.13 FEET AND
1418 CFS AT 5:16 AM.
&&
ADLocal storm report, Aug 14, 12:14 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM FLASH FLOOD 1 SE GILA BEND 32.93N 112.71W
08/14/2021 MARICOPA AZ MESONET
**DELAYED REPORT** COUNTY FLOOD GAGE AT SAND
TANK WASH AT I-8 EXCEEDED ALARM STAGE (2.3
FEET) MEASURING 3.05 FEET AND 730 CFS AT
1:57 AM. THE GAUGE REACHED A MAXIMUM OF 5.90
FEET AND 2957 AT 4:08 AM.
&&
ADLocal storm report, Aug 14, 2:54 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST 4 NNW EAST MESA 33.47N 111.72W
08/13/2021 M54 MPH MARICOPA AZ AWOS
***DELAYED REPORT*** AWOS STATION KFFZ MESA
FALCON FLD.
&&
INSSpecial weather statement, Aug 14, 2:59 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Sat Aug 14 2021
AZZ563-142245-
Southeast Gila County AZ-
259 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 258 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carrizo, or 28 miles southwest of Show Low, moving
west at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 279 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 11025 3366 11077 3381 11066 3385 11056
3382 11050 3383 11033 3372 11020
TIME...MOT...LOC 2158Z 093DEG 38KT 3395 11039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 5:57 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Aug 13, 8:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 13, 8:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 13, 9:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 13, 9:19 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 13, 9:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 13, 9:49 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 9:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 51 min |
| Aug 13, 9:56 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 9:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Aug 13, 10:02 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa | 58 min |
| Aug 13, 10:05 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 13, 10:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 10:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 13, 10:19 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 10:24 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 36 min |
| Aug 13, 10:31 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 10:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 13, 10:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 10:58 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 11:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 44 min |
| Aug 13, 11:05 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 55 min |
| Aug 13, 11:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 11:14 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:25 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 65 min |
| Aug 13, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:31 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 13, 11:32 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Aug 13, 11:43 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 47 min |
| Aug 13, 11:49 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 13, 11:51 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 57 min |
| Aug 14, 12:15 AM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 14, 12:32 AM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 14, 12:33 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 14, 12:35 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 12:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 1:03 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 57 min |
| Aug 14, 1:04 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Aug 14, 1:20 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 1:37 AM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Aug 14, 1:54 AM MST | Dust Storm Warning | PSR | La Paz, Yuma | 51 min |
| Aug 14, 2:26 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Aug 14, 3:35 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 3:44 AM MST | Areal Flood Warning | PSR | Maricopa | 11 hr |
| Aug 14, 12:17 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 1:19 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 14, 3:26 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 14, 4:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.